Alert archive / California / Wind Advisories in 2019

Wind Advisory 10, NWS Las Vegas, NV

February 28, 2019Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Feb 28, 2019, 2:45 AM PST for Inyo County, California. It took effect at Feb 28, 2019, 4:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2019, 2:45 AM PST (10:45 UTC)
In effect from
Feb 28, 2019, 4:00 AM PST
Expired
Feb 28, 2019, 3:24 PM PST
In force
11 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS75 KVEF 281045
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
245 AM PST Thu Feb 28 2019

...Gusty winds expected in the Sierra and Owens Valley today and
tonight...


CAZ519-520-282200-
/O.UPG.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/
/O.NEW.KVEF.WI.Y.0010.190228T1200Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
245 AM PST Thu Feb 28 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 AM PST Friday. The High Wind
Watch is no longer in effect. 

* WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind prone
  locations may gust over 60 mph...especially near Independence 
  and Olancha. 

* TIMING...Winds will increase late morning and peak in the 
  afternoon, remain strong overnight before decreasing early 
  Friday morning. 

* IMPACTS...Strong gusts may blow down tree limbs and power 
  lines leading to possible power outages. Unsecured objects 
  could be blown away. Strong crosswinds may reach Highway 395 
  in the Owens Valley, causing hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
2 follow-up statements
439 
WWUS75 KVEF 282159
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 PM PST Thu Feb 28 2019

...Gusty winds expected in the Sierra and Owens Valley through 
tonight...

CAZ519-520-011200-
/O.CON.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
159 PM PST Thu Feb 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...

* WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind 
  prone locations may gust over 60 mph...especially near 
  Independence and Olancha. 

* TIMING...Winds will peak in the late afternoon, remain strong 
  overnight before decreasing early Friday morning.
 
* IMPACTS...Strong gusts may blow down tree limbs and power 
  lines leading to possible power outages. Unsecured objects 
  could be blown away. Strong crosswinds may reach Highway 395 
  in the Owens Valley, causing hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
519 
WWUS75 KVEF 282324
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
324 PM PST Thu Feb 28 2019

...Gusty winds continue in the Sierra and Owens Valley through 
tonight...

CAZ519-520-011130-
/O.UPG.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/
/O.NEW.KVEF.HW.W.0004.190228T2324Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
324 PM PST Thu Feb 28 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM PST FRIDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect until 6 AM PST Friday. The Wind
Advisory is no longer in effect. 

* WINDS...West 40 to 50 mph gusting 65 to 75 mph. A few wind 
  prone locations may gust over 80 mph...especially near 
  Independence and Olancha. 

* TIMING...Winds will peak in the late afternoon, remain strong 
  overnight before decreasing early Friday morning. 

* IMPACTS...Strong westerly crosswinds across Highway 395 will
  create hazardous driving conditions...especially for high 
  profile vehicles. The strong winds may blow down tree limbs and 
  power lines leading to possible power outages. Unsecured objects
  could be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 28, 2:40 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 28, 2:40 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 AM PST Thu Feb 28 2019

.SYNOPSIS...Gusty conditions are expected today in the Sierra
region with mild and breezy conditions expected elsewhere. Similar
conditions can be expected Friday before a weather system moves in
over the weekend bringing chances for rain to the region and some
mountain snow. Dry conditions return for the start of the week
but a stronger weather system may move in by Wednesday with
renewed rain and mountain snow chances.

&&

.SHORT TERM...through Saturday night.

Main concerns for the short term period are strong winds/downslope
potential in the Sierra today, and rain chances for Saturday. As
of this morning, a closed low is spinning off the coast of
Northern Oregon with a weakening moisture plume aimed at the
central Sierra. Expect this moisture plume to continue to focus
upslope precipitation into the central and southern Sierra through
mid-morning before deteoroating by the afternoon. This should
help dampen the downslope wind potential somewhat through the
morning hours, but strong winds could resurface in the afternoon
along and west of the US-395 between Bishop and Olancha. While the
general synoptic pattern is conducive to strong downslope winds,
the orientation of the upper level jet would suggest stronger
winds in the Northern/Central Sierra than the southern Sierra.
Also, forecast soundings imply a lack of a strong ridgetop stable
layer which would help force some downward momentum. As such,
opted to transition the High Wind Watch to a Wind Advisory today
for the Sierra and Owens Valley region. Still will not be
surprised to see a gust or two over 60 mph in wind exposed
locations, but suspect most areas should see winds in the 40-50
mph range. Winds in the Western Mojave desert will also be gusty
in the afternoon, but should stay shy of wind headline territory.

Otherwise, conditions the next couple days should be mild with
periods of breezy conditions and occasional high clouds.
Afternoon breezes today could encourage temperatures in the Las
Vegas valley to rise a degree or two above values observed
Wednesday, especially given the warm start to the day we are
likely to have (The current 230am temperature is 61F). Similarly
Death Valley will warm once again into the 80s.

On Saturday, a fast moving Pacific system will brush through the
forecast area. This system promises to deliver another round of
moderate snowfall to the Sierra, with rainfall of 0.25 to 0.75
across the Owens Valley. Further east, 0.10-0.25 inches of rain is
likely in the Southern Great Basin and across the Mojave Desert
(mainly north of I-40). Model agreement remains fairly uniform so
I continued the trend of boosting PoPs and made minor upward
boosts to the QPF, but otherwise few changes were made to the
Saturday period.

&&

.LONG TERM...Sunday through Thursday.

Weak shortwave will exit the region Sunday with some residual
moisture remaining over the northern and eastern section of the CWA.
Precipitation should generally remain light, but a few hundredths
are possible by Sunday evening. Snow levels are still expected to
remain fairly high with levels generally above 7000 feet. This
should keep most of the higher summits in Lincoln County in the
rain. Weak ridging expected Monday and early Tuesday before the next
system arrives by Tuesday afternoon into Thursday. This system will
take a track that is fairly similar to the one that will go through
over the weekend. Like the weekend system, this one is also pulling
in plenty of Pacific moisture and is projected to impact a wider and
more inland area. This will be another excellent precipitation maker
for the Sierra with good amounts of high elevation snow and valley
rain. Agreement is good between ensemble members and generally bring
around a half an inch of rain to the Owens Valley and between a
tenth to a quarter of an inch for the remainder of the area. Snow
levels are still expected to remain fairly high with accumulating
snow above 7500 feet. This system should exit fairly quickly
Thursday afternoon, but looks to be followed by another quick moving
shortwave on Friday that look to bring some additional scattered
showers to the region. None of these system look to bring in any
significantly cold air so temperatures look to remain above normal
through the period.

&&

.AVIATION...For McCarran...Prevailing south wind through tonight
with sustained speeds will range between 10-15 kts, with gusts up to
25 kts at times. Winds look to subside below 8 kts after 15z this
morning before turning more northeast after 18z with speeds around 6-
8 kts. Southwest winds will once again develop in the evening after
00z with speeds 8-10 kts and gusts possibly up to 15 kts which
should remain overnight. High clouds through the period with some
lower CIGS around 7 kft that are expected to dissipate after 13z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south-southwest winds across the region from
the western Mojave Desert to the Spring Mountains of Southern
Nevada, and along the southern Sierra Nevada will continue into this
morning. Strong downslope winds are also expected today over the lee
of the Sierra with gusts potentially up to 70 mph with significant
mechanical turbulence possible. Winds should gradually diminish by
the late morning with speeds generally under 12 kts. The exception
will be San Bernardino County where southwest to west winds will
remain through the afternoon with gusts up to 30 kts possible. Some
lower clouds around 7k feet this morning over Lincoln and southern
Mohave Counties, but those are expected to dissipate after 14z.
&&

.SPOTTER INFORMATION STATEMENT...Winds will be on the increase as
a few systems clip the area over the next several days. Spotter
activation is not anticipated at this time, however, spotters are
encouraged to report any wind damage or impacts that occurs.

&&

SHORT TERM...Outler
LONG TERM/AVIATION....Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:07 AM PSTWinter Storm WatchVEFInyo23 hr
Feb 28, 3:24 PM PSTHigh Wind WarningVEFInyo8 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.